Alert archive / Utah / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 16, 2020, 2:39 PM MDT for Box Elder County, Utah. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2020, 2:39 PM MDT (20:39 UTC)
- Expired
- Jun 16, 2020, 3:00 PM MDT
- In force
- 21 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 91 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
933 WUUS55 KSLC 162039 SVRSLC UTC003-162100- /O.NEW.KSLC.SV.W.0028.200616T2039Z-200616T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 239 PM MDT Tue Jun 16 2020 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Central Box Elder County in northern Utah... * Until 300 PM MDT * At 238 PM MDT, a severe thunderstorm was located 16 miles southwest of Park Valley, or 44 miles northeast of Montello, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of central Box Elder County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4160 11357 4172 11350 4170 11321 4148 11332 TIME...MOT...LOC 2038Z 287DEG 15KT 4160 11345 HAIL...1.00IN WIND...<50MPH $$ Webber
1 follow-up statement
141
WWUS55 KSLC 162103
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
303 PM MDT Tue Jun 16 2020
UTC003-162113-
/O.EXP.KSLC.SV.W.0028.000000T0000Z-200616T2100Z/
Box Elder UT-
303 PM MDT Tue Jun 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4160 11357 4172 11350 4170 11321 4148 11332
TIME...MOT...LOC 2103Z 287DEG 15KT 4157 11332
$$
WebberWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:37 AM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 16, 10:37 AM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1037 AM MDT Tue Jun 16 2020
.SYNOPSIS...An unseasonably cold upper-level low pressure system
will slowly move east across the Great Basin and northern Rockies
through midweek, bringing cooler and unsettled weather through
Thursday. Southern Utah will remain dry with critical fire weather
conditions continuing through mid week.
&&
.UPDATE...Scattered showers this morning over northern Utah from
around Wendover to Ogden northward are expected to clear out by
the afternoon. This break in precipitation could contribute extra
surface heating and additional instability to an already unstable
environment as seen in ongoing electrically active cells this
morning in vicinity of I-80 and the Great Salt Lake. Residual
boundary layer moisture from this morning's rain combined with
substantial shear could create an environment conducive for
isolated stronger thunderstorms during the late afternoon roughly
from the Raft River Range to Bear Lake, capable of hail and gusty
winds.
The southwest- to northeast-oriented surface cold front will stall
over northern Utah through this evening. Dynamic influences from the
approaching upper-level trough will then push the stalled
baroclinic zone to the southeast through the night, bringing
below-normal temperatures to the northern half of Utah and
southwest Wyoming tomorrow. Scattered showers are expected for
northern Utah and southwest Wyoming through Wednesday morning.
South of this boundary, gusty winds will continue over the
southern half of the state and especially southwestern Utah.
Combined with low relative humidity and receptive fuels,
amplified fire weather concerns continue through at least this
evening and possibly through tomorrow for southeast Utah.
.PREVIOUS DISCUSSION...ISSUED 433 AM MDT...
.SHORT TERM (Through 12z Friday)...A second surge of low-level
cold advection will develop later this afternoon as the Pacific
Northwest upper low advances into Idaho. A series of vorticity
lobes rotating around the upper low will cross northern Utah late
this afternoon through early Wednesday. Strong synoptic-scale
lift, with an unstable air mass near the core of the upper low,
the upper jet overhead, and fairly strong shear could produce
strong convection across far northern Utah and southwest Wyoming
late this afternoon and evening. Convection will shift into
northeast Utah/southwest Wyoming late tonight, then decrease to
lingering showers embedded into the cold pool aloft early
Wednesday.
The strong synoptic-scale lift combined with rather cold temps
aloft will likely produce some accumulating snow down to around
7000 feet across far northern Utah. Any accumulations will be
minimal with little impact to travel through the higher passes.
A shortwave rotating south behind the exiting upper low will enter
northern Utah Wednesday afternoon. This feature will likely
produce one last burst of precip across far northern Utah and
southwest Wyoming through Wednesday evening. Clearing skies and
light winds will lead to unseasonably cold temperatures across the
northern and western valleys, with a few of the higher valleys
possibly receiving below freezing temps by early Thursday.
The broad upper trough remaining across the interior west behind
the exiting low will maintain below normal temperatures across the
area Thursday. Weak vorticity lobes rotating through the southern
end of this trough will likely generate some convective cloud
cover focused on the southern/central mountains Thursday afternoon
and evening. Can not rule out a few showers developing during the
late afternoon/early evening, but do not anticipate anything
significant developing at this time.
.LONG TERM (After 12Z Friday)...The slow eastward moving trough
continues to lift north and east by Friday. A gradual warming
trend will take place into and beyond the upcoming weekend with a
relatively dry airmass in place. Overall, very little has changed
with respect to the extended forecast over the past 24-hours.
Ensemble guidance from all available outlets has a ridge of high
pressure building in from the northwest by late Friday and digging
into the Great Basin as we head into the weekend. 700mb temperatures
begin to climb in the double digits beyond 10-12C from southwest
Utah to northeast Utah. Sunday through Tuesday look to warm each day
more than the previous, and would suspect these days will touch the
moderate heat risk category for most lower elevation areas, and
southwest Utah may approach high risk. Confidence is a bit higher
with persistent ridging patterns.
&&
.AVIATION...Mainly VFR conditions are expected over the SLC terminal
through the valid TAF period with increasing chances of showers
through the afternoon and evening hours. CIGs should remain above
8kft AGL through ~04Z, dropping below 8kft thereafter with
developing showers. Otherwise, northerly flow is expected to prevail
through the day and into the overnight hours.
&&
.FIRE WEATHER...The well-defined upper low moving into the Pacific
Northwest this morning will continue slowly east across the Great
Basin and northern Rockies through Wednesday night. The associated
cold front will work into northwest Utah early this morning, then
continue southeast into central Utah by this afternoon. showers
currently along the front will lag back across northern Utah as the
front heads south during the morning. Thunderstorms will develop during
the late morning and afternoon with isolated wetting rains possible
near the Idaho border.
Critical fire weather conditions will become widespread across western,
extreme southern and east-central Utah today due to strong southwest
winds and low RH values ahead of the cold front.
A second push of colder air will enter northwest Utah late this afternoon,
then surge south through all but extreme southeast Utah by early
Wednesday. Precipitation will become enhanced again across northern Utah
tonight, with wetting rains possible across the far northern fire zones.
Snow levels will drop considerably, with light accumulations of snow
possible over the higher peaks of the northern mountains. Showers will
decrease Wednesday morning, with some increase in showers again across
far northern Utah Wednesday afternoon.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ489-492-495.
Wind Advisory until 9 PM MDT this evening for UTZ015-016.
Red Flag Warning until 9 PM MDT this evening for UTZ497-498.
WY...None.
&&
UPDATE...Cunningham
PREVIOUS SHORT TERM...Conger
PREVIOUS LONG TERM...Conger
AVIATION...Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 16, 5:57 AM MDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 557 AM MDT Tue Jun 16 2020 UTZ001>016-019>021-517-518-WYZ021-171200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 557 AM MDT Tue Jun 16 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions due to gusty southwest winds and low humidity will exist across the valleys of western, extreme southern and east-central Utah through early this evening. The strongest winds will exist across west-central through southwest Utah late this morning through early this evening. Winds gusting in excess of 45 mph are possible, mainly during the afternoon. A strengthening cold front will move southeast across northern Utah this morning. This front will settle into central Utah by this afternoon, then surge south through the remainder of the outlook area tonight. Much cooler temperatures will follow the front, with high temperatures running about 5 to 15 degrees below mid-June normals. Showers and isolated thunderstorms along the front this morning will remain across the north even as the front surges south through the outlook area today. Snow levels will lower enough tonight that a few inches of snow will be possible across the higher elevations before morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Unseasonably cool temperatures will cover much of the outlook area Wednesday. Temperatures will run 10 to 20 degrees below normal, with the coldest temperatures across northern Utah and southwest Wyoming. After a rather cold morning Thursday, temperatures will begin to rebound back to near normal readings by Friday, with summer-like temperatures returning this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jun 16, 10:56 AM MDT, 3 hours 43 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1056 AM MDT Tue Jun 16 2020 UTZ005-161745- Great Salt Lake Desert and Mountains UT- 1056 AM MDT Tue Jun 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 1145 AM MDT... At 1056 AM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 13 miles west of Utah Test and Training Range North, or 37 miles northeast of Wendover...moving northeast at 40 mph toward the north end of the Great Salt Lake. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Utah Test and Training Range North. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4098 11349 4109 11362 4141 11323 4120 11297 TIME...MOT...LOC 1656Z 233DEG 35KT 4110 11347 Webber
Special weather statement, Jun 16, 11:00 AM MDT, 3 hours 39 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1100 AM MDT Tue Jun 16 2020 UTZ002-005-161730- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 1100 AM MDT Tue Jun 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBER...SOUTHEASTERN BOX ELDER...NORTHWESTERN DAVIS AND NORTHEASTERN TOOELE COUNTIES UNTIL 1130 AM MDT... At 1059 AM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 14 miles west of Great Salt Lake South of the Causeway, or 30 miles north of Grantsville...moving northeast at 55 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Great Salt Lake South of the Causeway and Hat Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4092 11269 4099 11278 4134 11242 4117 11216 TIME...MOT...LOC 1659Z 226DEG 46KT 4100 11268 Webber
Special weather statement, Jun 16, 11:46 AM MDT, 2 hours 53 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1146 AM MDT Tue Jun 16 2020 UTZ002-005-161815- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 1146 AM MDT Tue Jun 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX ELDER COUNTY UNTIL 1215 PM MDT... At 1145 AM MDT, National Weather Service Doppler radar indicated strong thunderstorms along a line extending from 6 miles west of Great Salt Lake North of the Causeway to 17 miles northeast of Utah Test and Training Range North...and moving northeast at 45 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Howell, Great Salt Lake North of the Causeway, Promontory, Lakeside, Gunnison Island and Golden Spike Historic Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4174 11247 4128 11248 4110 11301 4148 11299 TIME...MOT...LOC 1745Z 230DEG 38KT 4143 11293 4118 11295 Webber
Special weather statement, Jun 16, 12:17 PM MDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1217 PM MDT Tue Jun 16 2020 UTZ001-002-005-007-161900- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 1217 PM MDT Tue Jun 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND EAST CENTRAL BOX ELDER COUNTIES UNTIL 100 PM MDT... At 1217 PM MDT, National Weather Service Doppler radar indicated strong thunderstorms along a line extending from 20 miles south of Howell to 12 miles southeast of Great Salt Lake North of the Causeway...and moving northeast at 45 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Brigham City, Tremonton, Cache, Perry, Wellsville, Willard, Bear River City, Corinne, Benson, Peter, Great Salt Lake North of the Causeway, Garland, Honeyville, Mendon, Elwood, Deweyville, Collinston, Penrose and Bear River. This includes the following highways... Interstate 15 between mile markers 359 and 382. Interstate 84 between mile markers 40 and 42. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4188 11191 4146 11197 4128 11267 4153 11263 TIME...MOT...LOC 1817Z 234DEG 38KT 4149 11256 4133 11260 Webber
Special weather statement, Jun 16, 1:07 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
107 PM MDT Tue Jun 16 2020
UTZ005-161945-
Great Salt Lake Desert and Mountains UT-
107 PM MDT Tue Jun 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 145 PM MDT...
At 107 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 13 miles southwest of Park Valley, or 35 miles
southeast of Oakley Reservoir...moving east at 40 mph.
Half inch hail will be possible.
Locations impacted include...
Park Valley, Curlew Junction and Rosette.
This includes Utah Route 30 between mile markers 36 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.
&&
LAT...LON 4177 11289 4161 11372 4177 11373 4200 11316
4199 11303
TIME...MOT...LOC 1907Z 250DEG 35KT 4173 11357
WebberSpecial weather statement, Jun 16, 2:12 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 212 PM MDT Tue Jun 16 2020 UTZ005-162100- Great Salt Lake Desert and Mountains UT- 212 PM MDT Tue Jun 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY UNTIL 300 PM MDT... At 212 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 28 miles northeast of Montello...moving northeast at 35 mph. Penny size hail will be possible. This storm will remain over mainly rural areas of northwestern Box Elder County. This includes Utah Route 30 between mile markers 29 and 46. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4143 11382 4153 11392 4184 11363 4172 11322 TIME...MOT...LOC 2012Z 230DEG 30KT 4153 11377 Webber
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:56 AM MDT | Special Weather Statement | SLC | Box Elder | 49 min |
| Jun 16, 11:00 AM MDT | Special Weather Statement | SLC | Davis | 30 min |
| Jun 16, 11:46 AM MDT | Special Weather Statement | SLC | Box Elder | 29 min |
| Jun 16, 12:17 PM MDT | Special Weather Statement | SLC | Cache | 43 min |
| Jun 16, 1:07 PM MDT | Special Weather Statement | SLC | Box Elder | 38 min |
| Jun 16, 2:12 PM MDT | Special Weather Statement | SLC | Box Elder | 48 min |
| Jun 16, 2:23 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 22 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.